Medical questions & health advice by licensed doctors
"Question about testosterone replacement."
I'm 25 and was tested for total testosterone levels last year. The # came out to 329; my doc called it "the level of a 90 year old man." I started to receive weekly depo-testosterone IM injections @ 400 mg/week for 10 weeks to find my ideal, long-term dose... I stopped after 2 months for personal reasons, but I'm giving another go in a couple of days. My Q is, it's been a year, I've been eating so very healthily, taking a vitamin daily, exercising, etc., but my libido has still not increased 1 iota. Is this just classic hypogonadism, as in I'm not producing enough T, although my genitalia is normal sized? Thanks
Your scenario is begging several key questions. The first question I have is why you have hypogonadism. Based on your testosterone level and your report of low libido I don't question that you have it, but you need to determine why.
See a doctor who can help
Find a Endocrinologists near you
For example it is possible that you have Klinefelter's syndrome (a genetic problem), or you have been exposed to a toxic chemical or radiation, or have another rare genetic problem. Knowing what exactly you have is important to understand the issues you will face going forward. The best long term approach to testosterone replacement is a testosterone patch. This is something you can get once you determine what your needed dose is. There is an extremely wide range of testosterone levels that are considered normal. Thus, we don't use your level to determine where you should be. Instead we follow your symptoms. If you still have no libido, then likely you need more testosterone, despite eating well and taking vitamins. Once that level has been found, then you can proceed to more long term replacement. Your situation sounds challenging and thus, I think you would be best served by seeing a specialist first. The best type of physician for you to see about this issue is an endocrinologist (if you haven't started already).
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.